Check Your Meds
If you're trying to figure out how to prevent skin cancer, poking through your medicine cabinet probably isn't the first thing that comes to mind. But some medications can increase your skin's sensitivity to the sun, causing you to burn faster. Sunburns increase your risk of cancer later, so check with your doctor to learn about any possible reactions with your medications. People with serious pre-existing health conditions, such as HIV, are most at risk. The medications that can produce reactions or additional sensitivity to sunlight vary widely -- everything from antibiotics to antidepressants, cholesterol medications to anti-inflammatories, topical lotions to pills.
One common reaction to sun-sensitizing medication is called phototoxicity, in which certain medications cause an increased sensitivity to sunlight and UV light. This hypersensitivity can result in bad sunburns or blisters.
Some topical medications produce a photoallergic reaction when they come into contact with ultraviolet light. The reaction is usually characterized by a rash that resembles eczema.